Cholesterol-lowering drugs may increase the risk of periooperative mortality. - GreenMedInfo Summary
Massive postoperative rhabdomyolysis following combined CABG/abdominal aortic replacement: a possible association with HMG-CoA reductase inhibitors.
Cardiovasc Drugs Ther. 2002 Sep ;16(5):471-5. PMID: 12652117
Division of Thoracic-, and Cardiovascular Surgery, Medical School Hanover, Hanover, Germany. Wilhelmi@thg.mh-hannover.de
OBJECTIVE: The beneficial effects of the treatment of hyperlipidemia in the secondary prevention of ischemic heart disease are well established. Pravastatin is a 3-hydroxy-3-methylglutaryl coenzyme A (HMG CoA) reductase inhibitor often prescribed for the treatment of hypercholesterolemia. Occasional side effects include increased creatine kinase levels and myalgias worsened by exertion, rarely presenting with severe myopathy and rhabdomyolysis resulting in myoglobinuria and renal failure.
PATIENTS AND METHODS: We report on a case of a 68-year-old male patient who developed rhabdomyolysis, severe myoglobinuria, and acute renal failure following uneventful coronary bypass grafting surgery (CABG) combined with infrarenal replacement of the abdominal aorta. The patient presented with numerous risk factors for development of rhabdomyolysis following surgical intervention. We underscore important contributory factors and discuss differential diagnostic considerations e.g., malignant hyperthermia and neuroleptic malignant syndrome in such patients.
CONCLUSIONS: Considering the high risk of perioperative mortality in patients that routinely take fat lowering substances, we suggest to discontinue the intake prior to surgical interventions.